Opana, the brand name for oxymorphone, is an opioid medication used to control and treat severe pain. It is in the same narcotic class as Vicodin and OxyContin, and it can be used in conjunction with anesthesia for surgery, or for both ongoing and breakthrough pain.
WebMD explains that Opana interacts with the brain, essentially altering the body’s response to physical pain. Opiates have an effect wherever they attach in the body, usually in the brain, but also in the spinal cord or gastrointestinal tract, working to decrease the sense of discomfort. When prescribed by a doctor, Opana can control unbearable sensations of pain caused by injury or deteriorative disease.
However, even with a prescription, Opana comes with a host of warnings attached to it: take exactly as prescribed; do not use in any form other than whole pill form; never take in larger amounts than prescribed; and do not share with others. The warnings go on, cautioning that Opana causes serious side effects, is addictive, has the potential to be abused, and can bring on severe withdrawal symptoms. The fact is that Opana is a very strong drug. While it serves a legitimate medical purpose, Opana is a highly addictive drug.
Addiction to Opana
The Partnership for Drug-Free Kids says that Opana abuse is on the rise. Though only on the market for about a decade, its popularity has quickly spiked. Originally formulated as an alternative to OxyContin, Opana has become a drug of choice for many who seek a euphoric high.
Opiates, like prescription painkillers, can bring on an intense sense of wellbeing when abused. This state of euphoria can become addictive, and a strong physiological response takes hold. The user may begin to obsess over attaining this euphoric state. Over time, a tolerance develops, and increasingly larger doses are required to feel the effects of the narcotic.
In other cases, the user may simply seek continual relief from physical discomfort. People don’t always use painkillers for the high associated with their use and abuse. Many live with chronic pain that makes life incredibly difficult. In an effort to control that pain, people may up the dosage of Opana or alter the way it’s taken. When these forms of abuse begin, addiction can quickly follow.
Narcanon explains that people who are using Opana, who have acquired it through a prescription for legitimate medical use, may begin to sense a burgeoning problem when things in their lives begin to change for the worse. The drug affects mental processes and responses to everyday life. Some common emotional or behavioral signs of addiction include:
- Feeling a compulsion to acquire and use ever-increasing amounts of the drug
- Questioning personal values or feeling a loss of integrity as use becomes unmanageable
- Experiencing issues at work or with relationships
- Engaging in illegal or questionable activities (i.e., doing whatever it takes to get more Opana)
- Experiencing new feelings of anxiety, irritability, and general nervousness
In the case of opiate overdose, a person may experience suppressed breathing, cold or clammy skin, a bluish tint to the lips or fingers, and appear to be in a stupor or unconscious. If an overdose is suspected, prompt medical attention is required, as it can lead to death.
- Constricted pupils
- Outward appearance of relaxation
- Vomiting and nausea
- Unexplained drowsiness, confusion, or stupor
Treatment for Opana Addiction
In the first 1-2 days after stopping Opana, early withdrawal symptoms include:
- Achy muscles and body pain
- Nervousness and restlessness
- Runny eyes and nose
- Trouble sleeping
According to Healthline, using opiates like Opana actually alters the nerve receptors in the brain so much that these receptors begin to rely on the chemicals in order to function. Therefore, when the user reduces or altogether stops the drug, physical sickness ensues. Depending on the extent of the abuse and addiction, withdrawal systems can vary greatly. They are often quite uncomfortable, making it difficult to abstain from the drug. As a result, those who attempt to detox on their own often relapse in an effort to control the symptoms.
Withdrawal symptoms intensify after the initial day or two. They may begin to include vision problems, abdominal cramping, nausea and vomiting, racing heart rate, high blood pressure, chills, and goosebumps.
Medical detox is always recommended for those withdrawing from opiates like Opana. A medical team supervises the entire detox process, stabilizing the person in a safe, supportive environment. In some instances, the person may be switched off Opana to another medication, like buprenorphine or methadone, to ease the transition. Over time, the person will be slowly weaned off that replacement medication.
Recovery does not simply mean not having withdrawal symptoms any longer or just being sober. Recovery addresses the issues that led to the substance abuse. As a result, recovery requires learning the necessary tools to cope with the issues that initially contributed to Opana abuse, including physical or emotional pain.
High-quality treatment provides an approach that is as unique as each person is. Each client in recovery has an individual path to recovery, and the treatment plan must take every aspect of that person into account, such as physical and mental health issues, past drug use and attempts at recovery, and health of the family system or the person’s support system. With a strategic approach to the recovery process, and individualized care, freedom from Opana abuse can be achieved. There is no question that Opana is addictive, but recovery is always possible.